Tornadoes · United States · Arkansas · 2024
Unrated tornado, Salus to Fallsville, Arkansas, November 4, 2024
From Salus to Fallsville, this Unrated tornado ran 0.9 miles across Johnson and Newton counties on November 4, 2024, touching down at 4:09 PM CST and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- November 4, 2024
- Touchdown
- 4:09 PM CST (22:09 UTC)
- Lifted
- 4:11 PM CST (22:11 UTC)
- On the ground
- 2 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Johnson and Newton counties
- Touchdown point
- 35.729, -93.442
- Lift-off point
- 35.736, -93.427
- Record number
- 2411041609-01
What the Weather Service recorded
A stationary front began retreating back northward as a warm front and led to a few brief tornadoes forming along this boundary that occurred in remote areas of west-central Arkansas and were extremely weak in intensity.
Radar confirmed tornado just west of Salus via tornado debris signature (TDS) on KSRX, KSGF, and KLZK radars. This tornado likely formed just east of Moon Hull Mountain Road in northern Johnson County southwest of Salus, moving northeast over the Mulberry River crossing into southern Newton County.
This tornado which began in Johnson County continued into southern Newton County. Radar velocity showed this tornado being short-lived, and spotters confirmed no damage crossing Arkansas Highway 21, even though the TDS continued a little while longer. As result, the tornado likely lifted just west of Arkansas Highway 21, and was given a rating of EF-U due to area impacted being inaccessible by roads. This tornado tracked through two different counties and was rated EF-U with unknown estimated winds.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Nov 4, 2:48 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Nov 4, 2:48 PM CST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Little Rock AR 248 PM CST Mon Nov 4 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Wednesday) Issued at 237 PM CST Mon Nov 4 2024 Active convective conditions will prevail at least during the first half of this period. Data from Local radars indicate scattered convection across the western half of the forecast area, moving north-northeast. Occasionally, these cells has exhibited signs of organization, with one storm currently to the south of Danville likely is tornadic. Nature of instability and shear profiles suggest the highest support for storm organization is along the entire Oklahoma/Arkansas border. A cold front across central Oklahoma is expected to continue to promote convective development, with the activity building upscale, likely forming a QLCS type system. All hazards will be possible through mid evening, as this system moves eastward. Excessive rainfall is also a concern across the northwest half of the forecast area, given the wet antecedent conditions. The cold front will slow as it progresses eastward. The front, while losing some identity, will still be able to promote some precipitation, mainly in a katafront fashion, through at least early Wednesday. && .LONG TERM... (Wednesday Night through next Monday) Issued at 237 PM CST Mon Nov 4 2024 An active flow regime will be in place through the period. Aloft, a trough should be located near the Four Corners region with a ridge along the E coast. Between these systems, SWrly flow will be in place across the central-third of the CONUS promoting large scale forcing for ascent downstream of the trough axis. This forcing for ascent should result in unsettled bouts of weather through long term. By the weekend, the aforementioned upper trough should eject into the Cntrl/Nrn Plains, dragging a surface cold front towards the state on Saturday. On Thursday, moisture will stream Nwrd overtop NErly surface winds, PoPs should increase across the Srn/Wrn portions of AR in response to forced low-level ascent. Heading into the weekend, attention will turn towards the Gulf of Mexico. Long term model guidance varies quite a bit with trajectory and potential strengthening of a tropical disturbance. Given so much uncertainty, we will just mention it here and continue to monitor the Gulf for changes. Temperatures through the period will be characterized by highs in the 60s and 70s and lows largely in the 50s. Lows in the 40s will be possible in the Ozarks with lows in the lower 60s over SE sections of the state. Despite ample rain chances in the long term, no one day stands out regarding appreciable QPF and by and large the greatest impacts will occur during the short term period. && .AVIATION... (18Z TAFS) Issued at 1124 AM CST Mon Nov 4 2024 Have utilized latest CAM guidance to reflect timing of the next round of convection to affect TAF sites. MVFR ceilings will prevail during this period. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 62 70 50 68 / 80 100 30 10 Camden AR 62 71 56 72 / 70 100 50 30 Harrison AR 57 68 45 67 / 100 60 0 0 Hot Springs AR 59 69 51 72 / 90 100 20 20 Little Rock AR 65 72 56 71 / 70 100 40 30 Monticello AR 68 77 61 73 / 20 90 80 60 Mount Ida AR 57 70 47 73 / 100 90 10 10 Mountain Home AR 59 68 47 67 / 100 90 10 0 Newport AR 65 72 55 68 / 40 100 40 20 Pine Bluff AR 66 74 59 72 / 40 100 70 40 Russellville AR 60 70 50 72 / 100 90 10 10 Searcy AR 63 71 53 68 / 50 100 40 20 Stuttgart AR 67 74 59 71 / 30 100 60 30 && .LZK WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for ARZ004>006-014-015-031-039- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341. && SHORT TERM...55 LONG TERM....70 AVIATION...55
Hazardous weather outlook, Nov 4, 2:58 AM CST, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Little Rock AR 258 AM CST Mon Nov 4 2024 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-051100- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 258 AM CST Mon Nov 4 2024 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Showers and thunderstorms will continue through tonight as a strong storm system moves into the region. A few strong to briefly severe thunderstorms could be seen through this morning and early afternoon...but there will be an enhances threat for seeing severe weather later this afternoon and tonight. Damaging winds and a few tornadoes are possible with the strongest thunderstorms...with some storms also capable of large hail. The best chances for seeing the most organized severe weather will be across western into northwest sections of the state late this afternoon into the early overnight hours. As the activity moves southeast tonight into early Tuesday morning...the chances for seeing severe weather will decrease. Even so...a few strong to severe thunderstorms may remain possible. Heavy rainfall will remain a possibility through tonight as well...with rainfall amounts of 2 to over 5 inches possible across the northwest third of the state. Some flash flooding will be possible as a result. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will be moving southeast across central to eastern sections of the state Tuesday. While the threat for severe weather will be lower than on Monday...a few strong to briefly severe thunderstorms may still be possible across southeast Arkansas. .Spotter Information Statement... Spotter activation may be needed this afternoon and tonight. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Nov 4, 12:52 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1252 PM CST Mon Nov 4 2024
ARZ130-137-230-237-041915-
Northern Scott County AR-Western and Northern Logan County AR-
Central and Southern Scott County AR-
Southern and Eastern Logan County AR-
1252 PM CST Mon Nov 4 2024
...A strong thunderstorm will impact portions of southwestern Logan
and northeastern Scott Counties through 115 PM CST
...
At 1251 PM CST, Doppler radar was tracking a strong thunderstorm near
Cardiff, or near Waldron, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Booneville... Waldron...
Magazine... Blue Mountain...
Cardiff... Barber...
Sugar Grove... Chismville...
Carolan... Grayson...
Glendale in Logan County... Ione...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3514 9405 3514 9403 3523 9403 3523 9393
3524 9392 3515 9366 3513 9368 3513 9371
3510 9371 3484 9398 3489 9410
TIME...MOT...LOC 1851Z 207DEG 29KT 3495 9399
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
73Special weather statement, Nov 4, 12:57 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1257 PM CST Mon Nov 4 2024
ARZ140-141-237-240-241-340-341-041930-
Southwest Montgomery County Higher Elevations AR-
Polk County Lower Elevations AR-Central and Southern Scott County AR-
Southeast Polk County Higher Elevations AR-
Northern Montgomery County Higher Elevations AR-
Northern Polk County Higher Elevations AR-
Central and Eastern Montgomery County AR-
1257 PM CST Mon Nov 4 2024
...A strong thunderstorm will impact portions of southeastern Scott,
northeastern Polk and western Montgomery Counties through 130 PM CST
...
At 1256 PM CST, Doppler radar was tracking a strong thunderstorm near
Opal, or 13 miles southeast of Mena, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oden... Shady...
Opal... Little Missouri Falls Recreatio...
Bard Springs Recreation Area... Albert Pike Recreation Area...
Big Fork... Board Camp...
Pencil Bluff... Pine Ridge...
Cherry Hill in Polk County... Roaring Branch Natural Area...
Sims... Parks...
Needmore... Boles...
Y City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3484 9403 3465 9362 3435 9391 3435 9394
3446 9415
TIME...MOT...LOC 1856Z 214DEG 31KT 3449 9402
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
73Special weather statement, Nov 4, 1:24 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Little Rock AR
124 PM CST Mon Nov 4 2024
ARZ052-138-140-141-237-238-240-241-340-341-042000-
Pike AR-Northwest Yell County AR-
Southwest Montgomery County Higher Elevations AR-
Yell Excluding Northwest AR-Polk County Lower Elevations AR-
Central and Southern Scott County AR-
Southeast Polk County Higher Elevations AR-
Northern Montgomery County Higher Elevations AR-
Northern Polk County Higher Elevations AR-
Central and Eastern Montgomery County AR-
124 PM CST Mon Nov 4 2024
...Strong thunderstorms will impact portions of northwestern Pike,
southeastern Scott, east central Polk, southwestern Yell and
Montgomery Counties through 200 PM CST
...
At 124 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Muddy Creek WMA to near Mauldin
to near Albert Pike Recreation Area. Movement was northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Ida... Norman...
Oden... Mimosa...
Little Missouri Falls Recreatio...Gravelly...
Fourche Valley... Mauldin...
Albert Pike Recreation Area... Muddy Creek WMA...
Black Springs... Fannie...
Bluffton... Pine Ridge...
Fancyhill... Blue Ball...
Story... Chula...
Cedar Creek... Pencil Bluff...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3484 9394 3509 9351 3476 9341 3440 9363
3429 9394 3435 9394 3435 9395 3453 9396
TIME...MOT...LOC 1924Z 225DEG 28KT 3478 9378 3460 9372 3434 9390
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
73Special weather statement, Nov 4, 3:16 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Little Rock AR
316 PM CST Mon Nov 4 2024
ARZ112-121-130-221-042145-
Western and Northern Logan County AR-
Newton County Higher Elevations AR-
Johnson County Higher Elevations AR-Southern Johnson County AR-
316 PM CST Mon Nov 4 2024
...A strong thunderstorm will impact portions of north central Logan,
southwestern Newton and western Johnson Counties through 345 PM CST
...
At 316 PM CST, Doppler radar was tracking a strong thunderstorm near
Wiederkehr Village, or 9 miles east of Ozark, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hartman... Woodland...
Hinkle... Walnut...
Devils Knob... Rosetta...
Coal Hill... Oak Grove in Johnson County...
Salus... Catalpa...
Harmony... Friley...
Yale... Ozone...
Fallsville... Union City...
Oark... Dixon Ridge...
Hunt... Wolf Pen Campground...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 900 PM CST for western and
north central Arkansas.
&&
LAT...LON 3576 9325 3533 9367 3537 9371 3577 9370
3576 9352 3588 9353 3588 9350 3590 9350
TIME...MOT...LOC 2116Z 211DEG 32KT 3553 9369
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
73Special weather statement, Nov 4, 3:20 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Little Rock AR
320 PM CST Mon Nov 4 2024
ARZ121-122-130-138-221-222-230-238-042200-
Northwest Yell County AR-Pope County Higher Elevations AR-
Western and Northern Logan County AR-Yell Excluding Northwest AR-
Southern Pope County AR-Johnson County Higher Elevations AR-
Southern and Eastern Logan County AR-Southern Johnson County AR-
320 PM CST Mon Nov 4 2024
...A strong thunderstorm will impact portions of east central Logan,
eastern Johnson, north central Yell and central Pope Counties through
400 PM CST
...
At 320 PM CST, Doppler radar was tracking a strong thunderstorm over
London, or near Russellville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Russellville... Dardanelle...
Dover... London...
Knoxville... Hector...
Lake Dardanelle State Park... Broomfield...
Mt Nebo State Park... Lake Dardanelle...
Mosley... Piney in Garland County...
Taral... Holman...
Lutherville... Long Pool Campground...
Haw Creek Falls Campground... Piney Bay Recreation Area...
Pleasant Valley in Pope County... Augsburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 900 PM CST for western and
central Arkansas.
&&
LAT...LON 3515 9325 3524 9342 3569 9328 3552 9285
TIME...MOT...LOC 2120Z 205DEG 26KT 3531 9324
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
73The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
10.2 hours before the tornado, 134 km from the path. November 4, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -75526 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
Springfield, MO (KSGF), 00:00Z
1.8 hours after it, 134 km from the path. November 5, 2024.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -73 J/kg
- Surface CAPE
- 314 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Russellville Municipal Airport (RUE), 61 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Western Arkansas radar (KSRX), 97 km away, was scanning. The volume nearest the touchdown began at 22:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of November 4, 2024
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 4 | 10:26 AM CST | EF0 | Cleveland, OK | 1.3 | 30 | $2,000 | ||
| November 4 | 11:49 AM CST | EF0 | Murray, OK | 0.2 | 10 | |||
| November 4 | 12:20 PM CST | EF1 | Osage, OK | 2.2 | 100 | $40,000 | ||
| November 4 | 12:47 PM CST | EF1 | Washington, OK | 0.6 | 150 | $20,000 | ||
| November 4 | 12:49 PM CST | EF1 | Rogers, OK | 9.6 | 400 | |||
| November 4 | 2:33 PM CST | Unrated | Yell, AR | 2.4 | 190 | |||
| November 4 | 2:34 PM CST | Unrated | Muskogee, OK | 0.2 | 75 | |||
| November 4 | 2:42 PM CST | Unrated | Muskogee, OK | 0.1 | 75 | |||
| November 4 | 2:57 PM CST | Unrated | Sequoyah, OK | 0.2 | 100 | |||
| November 4 | 3:21 PM CST | EF2 | Cherokee, OK to AR | 32.9 | 1,200 | $280,000 | ||
| November 4 | 4:11 PM CST | EF1 | Benton, AR | 4.6 | 550 | $40,000 | ||
| November 4 | 4:53 PM CST | EF2 | Benton, AR | 3.8 | 375 | $900,000 | ||
| November 4 | 5:01 PM CST | EF1 | McCurtain, OK | 3.1 | 150 | |||
| November 4 | 5:40 PM CST | EF1 | Red River, TX | 7.5 | 275 | |||
| November 4 | 6:15 PM CST | EF0 | Stone, MO | 1.4 | 50 | $35,000 | ||
| November 4 | 6:26 PM CST | EF0 | Douglas, MO | 0.0 | 50 | |||
| November 4 | 6:47 PM CST | EF0 | Douglas, MO | 0.0 | 50 | |||
| November 4 | 6:55 PM CST | EF0 | Douglas, MO | 0.0 | 50 | |||
| November 4 | 9:28 PM CST | EF0 | Montgomery, MO | 1.9 | 25 | |||
| November 4 | 9:39 PM CST | EF0 | Lincoln, MO | 6.1 | 75 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.